Colorado, 2012

Damaging Wind in Colorado, August 11, 2012

August 11, 2012 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph at Rocky Mountain Metropolitan Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 60 mph at Rocky Mountain Metropolitan Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 2:23 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 2:23 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT SAT AUG 11 2012

.SHORT TERM...WEAK UPPER LEVEL SHORT WAVE IS MOVING OUT OF THE
MOUNTAINS AT THIS TIME...WITH ISOLATED SHOWERS OVER THE CHEYENNE
RIDGE AND A FEW MORE SHOWERS ON THE PALMER DIVIDE. SUBSIDENT
FORCING SHOULD BEGIN CLEARING THINGS OUT ACROSS THE FORECAST AREA
AFTER 00Z AS THE UPPER RIDGE BEGINS BUILDING OVER THE STATE FROM
WEST. SHOWERS HAVE BEEN MOVING EASTWARD AT 15 TO 25 MPH...SO HEAVY
RAINS WILL NOT BE A PROBLEM.

DRIER AIR AND STRONG SUBSIDENCE WILL BE MOVING OVER THE STATE
OVERNIGHT FROM THE BUILDING UPPER LEVEL RIDGE. VERY LITTLE SHOWER
ACTIVITY IS EXPECTED TOMORROW...EXCEPT OVER THE SUMMIT AND PARK
COUNTIES WHICH WILL BE CLOSER TO SOME MID-LEVEL MOISTURE TRAPPED
UNDER THE CENTER OF THE RIDGE. THE AIRMASS OVER ARIZONA AND
SOUTHERN UTAH LOOKS FAIRLY UNSTABLE THIS AFTERNOON...AND THIS IS
THE AIRMASS THAT WILL BE ROTATING OVER THE STATE TOMORROW.
TEMPERATURES ON SUNDAY WILL BE COOLER IN THE WAKE OF COOLER LOW
LEVEL AIR MOVING INTO THE STATE FROM WYOMING. MOS GUIDANCE HAS
HIGHS AT DENVER AROUND 89 DEGREES WHICH SEEMS ABOUT RIGHT SINCE
THIS AFTERNOON WILL PEAK ONLY IN THE LOWER 90S.

.LONG TERM...MAIN STORY FOR THE LONG TERM LOOKS TO BE A MORE SEASONAL
SITUATION WITH TEMPERATURES NEAR NORMAL FOR MOST OF THE TIME AND
PERHAPS EVEN PRECIPITATION AS WELL. NORTHWEST FLOW ALOFT WILL BE
THE RULE AS HIGH PRESSURE BUILDS TO OUR WEST AND A SERIES OF SHORT
WAVE TROUGHS DEVELOP INTO THE GREAT PLAINS. THERE SHOULD BE ENOUGH
MOISTURE AROUND FOR THE USUAL AFTERNOON/EVENING CONVECTIVE
ACTIVITY SUNDAY NIGHT THROUGH AND TUESDAY...AT LEAST OVER THE
MOUNTAINS. THE MODELS ARE PRETTY CONSISTENT IN BRINGING A FAIRLY
HEALTHY TROUGH INTO THE PLAINS WEDNESDAY NIGHT WHICH WILL PRODUCE
DECENT UPSLOPE OVER THE PLAINS ON THURSDAY. THIS MAY BE SUFFICIENT
TO KEEP LOW ELEVATION TEMPERATURES IN THE 70S...A WELCOME BREAK...
AND BRING THE HIGHEST POPS THERE AS WELL. DRIER AND WARMER
CONDITIONS APPEAR ON TAP FOR LATER IN THE WEEK.

&&

.AVIATION...NORTHWEST WINDS HAVE SPREAD ACROSS THE AREA AND WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. SHOWERS SHOULD REMAIN
NORTH OF THE KDEN THROUGH THE EVENING...BUT OUTFLOW WINDS FROMS
THOSE SHOWERS WILL KEEP GUSTY NORTH AND NORTHWEST WINDS GOING
THROUGH 01Z OR 02Z. SKIES WILL BECOME CLEAR OVERNIGHT AND WINDS
SHOULD BECOME SOUTHERLY AFTER 04Z.

&&

.HYDROLOGY...NO THREAT OF FLOODING TONIGHT OR SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DANKERS
LONG TERM....ET
AVIATION...DANKERS
Hazardous weather outlook, Aug 11, 10:10 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT SAT AUG 11 2012

COZ030>051-121715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK WEATHER SYSTEM WILL MOVE ACROSS NORTHERN COLORADO EARLY
THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
MOVE OUT OF THE MOUNTAINS AND ONTO THE PLAINS BY EARLY THIS
AFTERNOON. AFTER SHOWERS MOVE ONTO THE PLAINS THEY WILL WEAKEN
AND DISSIPATE. RAINFALL WILL GENERALLY BE LIGHT ALONG WITH GUSTY
WINDS UP TO 25 TO 35 MPH. SKIES WILL BEGIN CLEARING LATE IN THE
AFTERNOON AS DRY AIR CONTINUES MOVING INTO THE STATE. MOSTLY
CLEAR SKIES ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK DISTURBANCE PASSING TO THE NORTH OF THE OUTLOOK AREA WILL
USHER SOMEWHAT DRIER AND COOLER AIR INTO NORTHEAST AND NORTH
CENTRAL COLORADO ON SUNDAY. THIS WILL LESSEN SLIGHTLY THE THREAT
OF AFTERNOON THUNDERSTORMS. FOR THE UPCOMING WORK WEEK A SERIES OF
WEATHER DISTURBANCES WILL IMPACT THE OUTLOOK AREA FROM TIME TO
TIME BRINGING A CHANCE OF PRECIPITATION AND COOLER TEMPERATURES
WITH THEM. THE SYSTEM PREDICTED TO ARRIVE AROUND MID WEEK LOOKS
TO BE THE STRONGEST OF THE SERIES AND COULD KEEP DAYTIME
TEMPERATURES THURSDAY WELL BELOW NORMAL. AT THIS TIME ANY
HAZARDOUS WEATHER DOES NOT APPEAR TO HAVE A HIGH PROBABILITY
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broomfield

When
August 11, 6:10 PM MST
Where
Broomfield County, 1.48 mi NNE of Broomfield
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.940, -105.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402490.